Maryland, 2007

Damaging Wind in Maryland, July 27, 2007

July 27, 2007 · NWS LWX · 1 event in 1 county or zone

An upper level low pressure system drifted slowly from New England towards the Great Lakes for several days. This combined with a weak surface trough to trigger scattered showers and thunderstorms across the Mid Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low pressure system drifted slowly from New England towards the Great Lakes for several days. This combined with a weak surface trough to trigger scattered showers and thunderstorms across the Mid Atlantic. One storm over Allegany County produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 12:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 27, 12:42 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT FRI JUL 27 2007

.SYNOPSIS...
HIGH PRESSURE REMAINS OFF THE MID-ATLANTIC COAST...WHILE AN UPPER
LEVEL STORM REMAINS OVER THE GREAT LAKES. THE UPPER LOW WILL FINALLY
BE KICKED TO THE EAST AND WILL MOVE THROUGH NEW ENGLAND THIS
WEEKEND. A COLD FRONT WILL MOVE IN FROM THE WEST ON SATURDAY AND
PASS SLOWLY ACROSS THE AREA THROUGH MONDAY. HIGH PRESSURE WILL
EXTEND OVER US FROM THE NORTH BY THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST ISSUED TO INCLUDE SEVERE THUNDERSTORM WATCH 556.

LATE MORNING RADAR AND VISIBLE SATELLITE IMAGERY INDICATED A
MESOSCALE CONVECTIVE SYSTEM MOVING ACROSS SOUTHEAST
OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
MEANWHILE...WATER VAPOR IMAGERY SHOWED AN UPPER LOW SPINNING NEAR
THE EASTERN GREAT LAKES.

12Z NAM GUIDANCE SUGGESTS THAT THE MESOSCALE CONVECTIVE SYSTEM
WILL CONTINUE TO MOVE EAST INTO EARLY AFTERNOON...BUT LIKELY LOSES
SOME OF ITS INTENSITY. BASED ON RADAR IMAGERY AND 12Z GUIDANCE
HAVE ADJUSTED POP/WX/QPF GRIDS FOR COVERAGE AND TIMING CHANGES OF
CONVECTION WEST OF THE BLUE RIDGE.

MORE INTERESTING WILL BE WHATEVER NEW CONVECTION INITIATES ALONG
AND EAST OF THE BLUE RIDGE DURING THE MID TO LATE AFTERNOON. 12Z
KIAD RAOB MODIFIED FOR 90/66 SHOWS MODERATE INSTABILITY THIS
AFTERNOON...WITH SFC BASED CAPE 2K TO 2.5 J/KG AND LAPSE RATES
ABOVE 7C/KM. IN ADDITION TO INSTABILITY...BOTH MOISTURE AND LIFT
WILL BE IN PLACE TO SUPPORT CONVECTION. PRECIPITABLE WATERS ARE
AROUND 1.5 INCHES...AND ENHANCED LIFT FROM SHORTWAVE ENERGY/PVA
WILL SWING THROUGH LATER THIS AFTERNOON. EXPECT VARIOUS MESOSCALE
BOUNDARIES TO ALSO BE IN PLACE (IE...REMNANT MCS BOUNDARY...LEE
TROUGH...AND BAY BREEZE).

SHEAR IS FORECAST TO BE RELATIVELY WEAK...GENERALLY LESS THAN 20
KT IN THE 0 TO 6 KM LAYER. HOWEVER...A HIGH CAPE ENVIRONMENT WILL
SUPPORT AT LEAST ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. WILL INSERT SEVERE WORDING IN UPDATED HWO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTION WILL PROPAGATE EAST THROUGH THE EVENING. EXPECT
LINGERING POPS THROUGH THE ENTIRE NIGHT AS ADDITIONAL SHORTWAVE
ENERGY SWINGS THROUGH. LOSS OF HEATING AND LOWER CAPES WILL REDUCE
SEVERE RISK LATER AT NIGHT...BUT ELEVATED INSTABILITY WILL KEEP
THE THREAT OF THUNDER GOING.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY AND SATURDAY NIGHT THE AXIS OF INSTAB AND MOISTURE WILL
MOVE CLOSER TO THE AREA. BEST CHC OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE WEST...LESSER CHC EAST.

SUNDAY THROUGH MONDAY...THE TROUGH OF LOW PRESSURE WILL REMAIN OVER
THE REGION WHILE A COLD FRONT SLOWLY APPROACHES FROM THE GREAT
LAKES. HOWEVER...THIS FRONT WILL BE VERY SLOW TO MOVE THROUGH OUR
REGION THANKS TO THE STRONG HIGH OVER THE WESTERN ATLANTIC. MODEL
GUIDANCE CONTINUES TO SHOW A WAVE OF LOW PRESSURE DEVELOPING ALONG
THIS FRONT OVER OUR REGION. THIS COULD RESULT IN MORE WIDESPREAD
SHOWER/T-STORM ACTIVITY.

MONDAY NIGHT THROUGH THURSDAY NIGHT...THE COLD FRONT WILL FINALLY
PUSH EAST BUT IT WILL LIKELY STALL ALONG THE MID ATLANTIC COAST.
CURRENT THINKING IS THAT ENOUGH DRY AIR CAN PUSH IN FROM THE
NORTHWEST BEHIND THE FRONT FOR DRY CONDITIONS ACROSS MOST
LOCATIONS. HOWEVER...GUIDANCE DOES SUGGEST THE DEVELOPMENT OF
ANOTHER CUT OFF LOW WITH VERY LITTLE CERTAINTY TO HOW STRONG IT
WILL BE AND EXACTLY WHERE. FOR NOW...WE JUST WENT WITH SLIGHT POPS
THROUGH THE PERIOD WITH SEASONABLY WARM TEMPERATURES EXPECTED.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AFTER A MARINE LAYER THIS MORNING...VISUAL FLIGHT RULES HAVE
RETURNED TO ALL TERMINALS. BASED ON 12Z GUIDANCE...AM STARTING TO
HAVE INCREASED CONFIDENCE IN SOME SHOWER/THUNDERSTORM ACTIVITY
AFFECTING AREA TERMINALS. WILL BE INTRODUCED AT LEAST VCTS IN 18Z
TAFS FOR MOST TERMINALS...LIKELY HITTING KMRB THE HARDEST WITH
MVFR CONDITIONS INCLUDED GIVEN RADAR TRENDS.

PERIODS OF LATE NIGHT/EARLY MORNING FOG WILL BE POSSIBLE THROUGH
THE WEEKEND...WITH MVFR/IFR RESTRICTIONS POSSIBLE. SHOWER AND
THUNDERSTORM POSSIBILITIES WILL REMAIN THROUGH EARLY NEXT
WEEK...THEN HIGH PRESSURE WILL BUILD FOR THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
WILL HAVE TO KEEP AN EYE ON SOUTHERLY OR SOUTHEASTERLY FLOW
THROUGH THE WEEK AS IT CAN CHANNEL UP THE MID BAY/LOWER POTOMAC
WITH HIGHER WIND SPEEDS THAN MODELS WOULD SUGGEST. HAVE BUMPED UP
SPEEDS ACROSS THE MID BAY TO 15 KT THIS EVENING BASED ON THIS
PHENOM. LATE AFTERNOON AND EVENING THUNDERSTORMS WILL POSE A RISK
OF LIGHTNING...GUSTY WINDS...AND LOW VSBYS FOR MARINERS.

INCREASING COVERAGE OF THUNDERSTORMS INTO THE EARLY WORK WEEK AS THE
NEXT COLD FRONT ARRIVES IN THE REGION. HIGH PRESSURE EXPECTED TO
BRING MORE TRANQUIL WEATHER TO THE REGION BY MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...CAS
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...BJL/CAS
AVIATION...BPP/SJR/CAS
MARINE...BPP/SJR/CAS
Hazardous weather outlook, Jul 27, 12:51 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT FRI JUL 27 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
151 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE
OUTLOOK AREA UNTIL 8 PM THIS EVENING.

SCATTERED TO NUMEROUS THUNDERSTORMS HAVE DEVELOPED OVER AND NEAR
THE MOUNTAINS EARLY THIS AFTERNOON...AND WILL MOVE EAST OF THE
MOUNTAINS INTO THE METROPOLITAN CORRIDOR DURING THE LATE AFTERNOON
AND EVENING. A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE. LOCALLY DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF
LOCALLY DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 27, 12:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
136 PM EDT FRI JUL 27 2007

MDZ501-502-VAZ021-WVZ054-501>504-271845-
HIGHLAND VA-PENDLETON WV-WESTERN GRANT WV-EASTERN GRANT WV-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
136 PM EDT FRI JUL 27 2007

...STRONG THUNDERSTORMS TO AFFECT
HIGHLAND...PENDLETON...GRANT...ALLEGANY...AND MINERAL COUNTIES...

AT 136 PM EDT...DOPPLER RADAR INDICATED A NORTH TO SOUTH LINE OF
STRONG THUNDERSTORMS CROSSING THE APPALACHIAN MOUNTAINS...MOVING
EAST AT 35 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH...AND CONTINUOUS CLOUD TO GROUND LIGHTNING. THOSE OUTDOORS
SHOULD MOVE TO THE SAFETY OF SHELTER.

THE COMMUNITIES OF WILSONIA...BEECHWOOD...WILSON...BAYARD...MOUNT
STORM...KITZMILLER...EMORYVILLE...MIDLOTHIAN...FRANKLIN AND
WESTERNPORT WILL BE AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI
Special weather statement, Jul 27, 12:45 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER IN THE AREA. THE
PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE
ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.
Special weather statement, Jul 27, 1:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT FRI JUL 27 2007

WVZ055-271930-
HARDY WV-
215 PM EDT FRI JUL 27 2007

...STRONG THUNDERSTORMS TO AFFECT HARDY COUNTY...

AT 215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCCAULEY...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING.

THE COMMUNITY OF WARDENSVILLE WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 27, 1:45 PM EST
Where
Allegany County, Westernport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.480, -79.050

Allegany County Emergency Management reported a tree down in Westernport, MD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47593.